(RNN) - One woman's injuries caused her to have a hair-raising experience - on her tongue.
A report in the New England Journal of Medicine said a 55-year-old woman developed the tongue condition as a side-effect to treatment of a wound infection she developed after sustaining severe leg injuries in an auto accident.
The woman reported a bad taste in her mouth and developed a black, hairy tongue as a side-effect to tetracycline antibiotics a week after she started the treatment.
A black, hairy tongue can also develop as a result of bad oral hygiene, the use of tobacco products and irritating mouthwashes.
It's a benign condition "characterized by hypertrophy and elongation of filiform papillae on the surface of the tongue, with brownish-black discoloration."
No, it's not really hair. The papillae, or many tiny projections on the surface of the tongue, easily trap substances, including tobacco, bacteria and yeast, the Mayo Clinic said.
Luckily, the black, hairy tongue usually is not a permanent condition.
The woman's tongue resumed its normal color four weeks after she stopped taking the antibiotic and started an alternate treatment. Doctors also told her to practice good oral hygiene, which includes brushing the tongue.
Warning: Image below is graphic and may be disturbing.
A 55-year-old woman was admitted to the hospital after sustaining a severe crush injury to both legs in a motor vehicle accident. Which class of antibiotic can lead to this presentation? https://t.co/KfTyrPy9JE
— NEJM (@NEJM) September 4, 2018
Copyright 2018 Raycom News Network. All rights reserved.